Drugs associated with vasculitis

Curr Opin Rheumatol. 1998 Jan;10(1):45-50. doi: 10.1097/00002281-199801000-00007.

Abstract

Newer agents of particular interest to rheumatologists are increasingly associated with vasculitis. There is now good evidence that treatment with hematopoietic growth factors, including granulocyte colony-stimulating factor and granulocyte-macrophage colony-stimulating factor, can cause or mimic vasculitides such as Sweet's syndrome and pyoderma gangrenosum. Similarly, there is strong evidence that clinical use of interferons is associated with a variety of autoimmune phenomenon rarely including vasculitis. The increased availability of testing for antineutrophil cytoplasmic antibody (ANCA) has widened the clinical spectrum of systemic vasculitides. There are now many reports that treatment with either hydralazine or propylthiouracil is associated with ANCA-positive vasculitis. A small number of case reports also implicate penicillamine and minocycline as agents capable of inducing an ANCA-associated vasculitis. Clinicians should be aware of the potential of certain drugs to cause vasculitis and especially cautious in using these agents in patients with known vasculitis.

Publication types

  • Review

MeSH terms

  • Antibodies, Antineutrophil Cytoplasmic / immunology
  • Drug-Related Side Effects and Adverse Reactions*
  • Humans
  • Pharmaceutical Preparations / administration & dosage
  • Vasculitis / chemically induced*
  • Vasculitis / immunology

Substances

  • Antibodies, Antineutrophil Cytoplasmic
  • Pharmaceutical Preparations